Alert archive / Arkansas / Tornado Warnings in 2003
Tornado Warning 40, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at May 8, 2003, 8:56 AM CDT for Pope County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 8:56 AM CDT (13:56 UTC)
- Expired
- May 8, 2003, 9:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Pope County, AR
The radar
The Little Rock radar (KLZK), 112 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:25 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 501 m²/s²
- 0-3 km storm-relative helicity
- 564 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
272
WFUS54 KLZK 081356
TORLIT
ARC115-081445-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
855 AM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* TORNADO WARNING FOR...
POPE COUNTY IN CENTRAL ARKANSAS
* UNTIL 945 AM CDT
* AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO OVER EXTREME EAST CENTRAL JOHNSON COUNTY...OR ABOUT 13
MILES NORTHEAST OF LAMAR...MOVING EAST AT 30 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
TREAT AROUND 910 AM CDT
SIMPSON AROUND 925 AM CDT
&&
A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.
LAT...LON 3570 9316 3573 9281 3556 9281 3551 9291
3551 9322 3561 9320
$$
44What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 8, 3:25 AM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 8, 3:25 AM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 325 AM CDT THU MAY 8 2003 COLD FRONT THAT HELPED TRIGGER SEVERE WEATHER YESTERDAY AT THIS TIME IS NEARLY STATIONARY IN CENTRAL ARKANSAS. FRONT WILL LIFT SLOWLY NORTH TODAY AND WILL BE FOCUS FOR THUNDERSTORMS ACROSS NORTHERN AND WESTERN ARKANSAS AND POINTS FARTHER NORTH. WOULD THINK THAT THUNDERSTORMS WOULD BE MOST LIKELY THIS MORNING WITH FRONT STILL IN THE STATE...AND LESS LIKELY THIS AFTERNOON AS FRONT HEADS INTO KANSAS AND MISSOURI. FOR TODAY...THERE IS A CHANCE OF SEVERE WEATHER IN THE NORTH AND WEST BUT LOOKS MORE ISOLATED THAN WHAT HAS BEEN OCCURRING DURING THE LAST WEEK OR SO. THE TREND TOWARD LESS SEVERE WEATHER LOOKS ABOUT RIGHT IN THE COMING DAYS AS EMPHASIS SHIFTS INTO CENTRAL PLAINS AND MID-MISSISSIPPI AND OHIO VALLEYS. VIRTUALLY NO CHANCE OF THUNDER IN THE FORECAST ON FRIDAY...AND SCATTERED THUNDERSTORMS SATURDAY/EARLY SUNDAY AHEAD OF A COLD FRONT FROM THE WEST. DYNAMICS SURROUNDING FRONT MOSTLY SWINGING TO THE NORTH...SO WIDESPREAD SEVERE WEATHER NOT LIKELY IN ARKANSAS. LOOKS WARM IN THE COMING DAYS WITH HIGH TEMPERATURES IN THE 80S/LOWS IN THE 60S AND LOWER 70S. BEHIND FRONT ON SUNDAY...COOLER/DRIER AIR WILL SPREAD INTO ARKANSAS FOR EARLY NEXT WEEK. FCSTID = 46 HRO 82 67 86 69 / 40 20 20 20 LIT 85 70 88 71 / 30 10 10 10 HOT 86 70 89 71 / 30 20 20 10 PBF 86 71 88 72 / 20 10 10 10 .LZK...NONE.
Hazardous weather outlook, May 8, 5:00 AM CDT, 3 hours 56 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-066>068- 081415- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT COLD FRONT THAT HELPED TRIGGER SEVERE WEATHER YESTERDAY AT THIS TIME IS NEARLY STATIONARY IN CENTRAL ARKANSAS. FRONT WILL LIFT SLOWLY NORTH TODAY AND WILL BE FOCUS FOR THUNDERSTORMS ACROSS NORTHERN AND WESTERN ARKANSAS AND POINTS FARTHER NORTH. WOULD THINK THAT THUNDERSTORMS WOULD BE MOST LIKELY THIS MORNING WITH FRONT STILL IN THE STATE...AND LESS LIKELY THIS AFTERNOON AS FRONT HEADS INTO KANSAS AND MISSOURI. FOR TODAY...THERE IS A CHANCE OF SEVERE WEATHER IN THE NORTH AND WEST BUT LOOKS MORE ISOLATED THAN WHAT HAS BEEN OCCURRING DURING THE LAST WEEK OR SO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE TREND TOWARD LESS SEVERE WEATHER LOOKS ABOUT RIGHT IN THE COMING DAYS AS EMPHASIS SHIFTS INTO CENTRAL PLAINS AND MID-MISSISSIPPI AND OHIO VALLEYS. VIRTUALLY NO CHANCE OF THUNDER IN THE FORECAST ON FRIDAY...AND SCATTERED THUNDERSTORMS SATURDAY/EARLY SUNDAY AHEAD OF A COLD FRONT FROM THE WEST. DYNAMICS SURROUNDING FRONT MOSTLY SWINGING TO THE NORTH...SO WIDESPREAD SEVERE WEATHER NOT LIKELY IN ARKANSAS. LOOKS WARM IN THE COMING DAYS WITH HIGH TEMPERATURES IN THE 80S/LOWS IN THE 60S AND LOWER 70S. BEHIND FRONT ON SUNDAY...COOLER/DRIER AIR WILL SPREAD INTO ARKANSAS FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 38
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:44 AM CDT | Severe Thunderstorm Warning | LZK | Scott | 46 min |
| May 8, 7:55 AM CDT | Severe Thunderstorm Warning | LZK | Johnson | 45 min |
| May 8, 8:15 AM CDT | Tornado Warning | LZK | Johnson | 45 min |
| May 8, 8:36 AM CDT | Severe Thunderstorm Warning | LZK | Pope | 44 min |
| May 8, 9:42 AM CDT | Severe Thunderstorm Warning | LZK | Searcy, Van Buren | 43 min |
| May 8, 10:04 AM CDT | Tornado Warning | LZK | Van Buren | 61 min |
| May 8, 10:30 AM CDT | Severe Thunderstorm Warning | LZK | Cleburne, Stone | 60 min |
Nearby
Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.